MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION SURGICAL PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION SURGICAL PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065751765
Medical Device Problem Codes Suction Problem (2170); Failure to Cut (2587)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
An ophthalmic surgeon reported that probe was not cutting and aspirating during combined diabetic tractional detachment surgery.The surgery was completed by replacing another pack.There was no patient impact.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.One open with tip protector, in a blister was received.The sample was visually inspected and found to be nonconforming with orange/brown foreign material on the port face.White foreign material on the port face.Clear foreign material on the needle.The sample was then functionally tested for actuation, aspiration and cut.The sample was found to be nonconforming for all three tests.The probe was disassembled and the components inspected.Excessive wear on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Gouge marks observed at the bend area.The sample was tested with a syringe and resistance was felt.A wire was inserted through the aspiration path, but does not go through.The sample was retested with a syringe, and resistance was felt.It was observed a solid material was blocking the aspiration path.Coupling was removed from the inner cutter and clear foreign material was observed in the inner diameter of the inner cutter and coupling.The sample was sent for particle analysis.The particle analysis found the foreign material to most closely match dried viscoelastic material.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The investigation conducted a non-conformance review of the reported lot number.No deviations were identified and all corresponding production release specifications defined in the device master record were met.Based on the evaluation of the information and materials received, the investigation was unable to identify the root cause or origin of the reported event.Additionally, no manufacturing-related deficiencies were found that potentially could have contributed to the complaint.The complaint evaluation confirms the probe had an aspiration and cut failures.The root cause of the aspiration and cut failure is the viscoelastic that was identified in the inner diameter of the inner cutter and coupling.Viscoelastic is not a material that is used in the probe manufacturing process or in the packaging process.How and when the viscoelastic was introduced into the tip cannot be determined from this evaluation and a root cause cannot be determined for the complaint as described by the customer.Most likely root cause is viscoelastic got into the tip during surgery.Additionally, the probe was disassembled, and the components inspected.The wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos is consistent with excessive use classification.Excess usage of the probe will wear and damage the inner cutter such that the cutter function becomes poor, bent, or does not function at all.Per the dfu, the vitrectomy probe is verified for 20 minutes of use at maximum cut speed.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time as it appears that the observed cut and aspiration failures were due to excessive use of the probe by the user.Per the dfu (direction for use), the vitrectomy probe is verified for 20 minutes of use at maximum cut speed.All probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all products is reviewed monthly to monitor for adverse trends.During the last review, adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION SURGICAL PROCEDURE PACK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23653728
Report Number1644019-2025-05049
Device Sequence Number15983408
Product Code LRO
UDI-Device Identifier00380657517657
UDI-Public(01)00380657517657(17)270131(11)250205(10)1782HJ
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065751765
Device Lot Number1782HJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/31/2025
Supplement Date Received by Manufacturer04/28/2026
Initial Report FDA Received Date11/26/2025
Supplement Report FDA Received Date05/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/05/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown